Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Geometric properties of a class of support points of univalent functions

Author: Johnny E. Brown
Journal: Trans. Amer. Math. Soc. 256 (1979), 371-382
MSC: Primary 30C55
MathSciNet review: 546923
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let S denote the set of functions $ f(z)$ analytic and univalent in $ \vert z\vert\, < \,1$, normalized by $ f(0)\, = \,0$ and $ f'(0)\, = \,1$. A function f is a support point of S if there exists a continuous linear functional L, nonconstant on S, for which f maximizes Re $ \operatorname{Re} \,L(g)$, $ g \in S$. The support points corresponding to the point-evaluation functionals are determined explicitly and are shown to also be extreme points of S. New geometric properties of their omitte $ \operatorname {arcs}\,\Gamma $ are found. In particular, it is shown that for each such support point $ \Gamma $ lies entirely in a certain half-strip, $ \Gamma $ has monotonic argument, and the angle between radius and tangent vectors increases from zero at infinity to a finite maximum value at the tip of the $ \operatorname{arc}\,\Gamma $. Numerical calculations appear to indicate that the known bound $ \pi /4$ for the angle between radius and tangent vectors is actually best possible.

References [Enhancements On Off] (What's this?)

  • [1] L. Brickman, Extreme points of the set of univalent functions, Bull. Amer. Math. Soc. 76 (1970), 372-374. MR 0255788 (41:448)
  • [2] L. Brickman, T. H. MacGregor and D. R. Wilken, Convex hulls of some classical families of univalent functions, Trans. Amer. Math. Soc. 156 (1971), 91-107. MR 0274734 (43:494)
  • [3] L. Brickman and D. R. Wilken, Support points of the set of univalent functions, Proc. Amer. Math. Soc. 42 (1974), 523-528. MR 0328057 (48:6399)
  • [4] N. Dunford and J. Schwartz, Linear operators, Part I, Interscience, New York, 1958.
  • [5] H. Grunsky, Neue Abschätzungen zur konformen Abbildung ein-und mehrfach zusammenhängender Bereiche, Schr. Math. Seminar Univ. Berlin 1 (1932), 93-140.
  • [6] W. E. Kirwan and R. Pell, Extremal properties of a class of slit conformal mappings, Michigan Math. J. (to appear). MR 0486483 (58:6213)
  • [7] A. Pfluger, Linear extremalprobleme bei schlichten funktionen, Ann. Acad. Sci. Fenn. Ser. A I, No. 489 (1971), 32 pp. MR 0296276 (45:5337)
  • [8] A. C. Schaeffer and D. C. Spencer, Coefficient regions for Schlicht functions, Amer. Math. Soc. Colloq. Publ., no. 35, Amer. Math. Soc., Providence, R. I., 1950. MR 0037908 (12:326c)
  • [9] M. Schiffer, A method of variation within the family of simple functions, Proc. London Math. Soc. (2) 44 (1938), 432-449.
  • [10] G. Schober, Univalent functions-selected topics, Lecture Notes in Math., vol. 478, Springer-Verlag, Berlin and New York, 1975. MR 0507770 (58:22527)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30C55

Retrieve articles in all journals with MSC: 30C55

Additional Information

Keywords: Support points, extreme points, univalent functions
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society